Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 93, NWS Dodge City, KS

May 29, 2006Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 29, 2006, 6:41 PM CDT for Stafford County, Kansas. It was in force for 49 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2006, 6:41 PM CDT (23:41 UTC)
Expired
May 29, 2006, 7:30 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Stafford County, KS

The radar

The Wichita radar (KICT), 109 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 7:00 PM CDTHAIL 0.886 Ssw Stafford, KS
May 29, 7:03 PM CDTHAIL 0.887 Se St. John, KS
May 29, 7:15 PM CDTHAIL 13 Sw Stafford, KS
May 29, 7:16 PM CDTHAIL 0.758 Ese St. John, KS
May 29, 7:20 PM CDTHAIL 1.756 Se St. John, KS
May 29, 7:28 PM CDTHAIL 1.754 E St. John, KS
May 29, 7:39 PM CDTHAIL 15 Ene St. John, KSHAILED FOR 15 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1119 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 292341
SVRDDC
KSC185-300030-
/O.NEW.KDDC.SV.W.0093.060529T2341Z-060530T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT MON MAY 29 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 730 PM CDT

* AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES SOUTH OF STAFFORD...OR ABOUT 10 MILES NORTHEAST OF PRATT...
  AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF EASTERN STAFFORD COUNTY...
  STAFFORD...
  ZENITH...

THIS INCLUDES HIGHWAY 50 BETWEEN MILE MARKERS 197 AND 209.

IN ADDITION TO HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3782 9875 3782 9848 3814 9848 3815 9867

$$

18
1 follow-up statement
000 
WWUS53 KDDC 300003
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
703 PM CDT MON MAY 29 2006

KSC185-300030-
/O.CON.KDDC.SV.W.0093.000000T0000Z-060530T0030Z/
STAFFORD KS-
703 PM CDT MON MAY 29 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EASTERN STAFFORD COUNTY...

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 6 MILES SOUTH OF STAFFORD...MOVING
NORTH AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ZENITH
AND HUDSON

THIS INCLUDES HIGHWAY 50 BETWEEN MILE MARKERS 197 AND 209.

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR SOUTH CENTRAL KANSAS.

LAT...LON 3782 9875 3782 9848 3814 9848 3815 9867

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:44 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, May 29, 1:44 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
144 PM CDT MON MAY 29 2006

.DISCUSSION...

DAYS 1-2...

COLD FRONT STRUGGLING TO MOVE SOUTHEAST WARD ACROSS PRATT AND
BARBER COUNTIES THIS AFTERNOON. 925-85H FGEN AND THTE ADV STILL
LINGERING OVER PORTIONS OF OUR SE CWA THIS AFTERNOON. THIS LOOKS
TO BE THE MAIN AREA OF INTEREST THIS EVENING IF SOMETHING CAN GET
GOING. PROGGED CAPES ALREADY IN EXCESS OF 2000J/KG JUST EAST OF
THIS BOUNDARY SO UNABLE TO RULE OUT SOME HAIL WITH A FEW OF THESE TSRA
LATE THIS AFTERNOON AND EARLY THIS EVENING.

EXPECTING THIS WILL SHIFT EAST OF THE AREA AROUND SUNSET AND
TOWARDS MIDNIGHT SOME WAA DEVELOPS NORTH OF THIS BOUNDARY. HAVE
THEREFORE STARTING INCREASING POPS AFTER MIDNIGHT ACROSS THE
ENTIRE CWA. GFS/NAM/SPC SREF ALL SUPPORTING CONVECTION ALSO
DEVELOPING OVER ERN COLORADO LATE TONIGHT THEN MOVING EAST ALONG
MID LVL BAROCLINIC ZONE ACROSS SW KS TOWARDS MORNING WHERE WE
STILL ARE PROGGED TO HAVE SOME WAA/THTE ADV. GRANTED THAT THE GFS
APPEARS TO BE SUFFERING FROM CONVECTIVE FEEDBACK STILL HARD TO
IGNORE THIS FROM THE SREF AND NAM. FIRST GUESS IS TO KEEP HIGH CHC
TO LIKELY POPS DURING THE DAY AS THIS AREA OF CONVECTION MOVES
FROM WEST TO EAST ACROSS SW KS. GIVEN THE RAIN AND CLOUD COVER
TEMPERATURES WILL STRUGGLE TO GET OUT OF 60S OR LOWER 70S. THE
BETTER OPPORTUNITY FOR THIS TO OCCUR WILL BE NEAR THE OK BORDER
AND PER COORD WITH OUN RAISE TEMPS HERE TO NEAR 80.

ALL THIS CONVECTION ON TUESDAY FORCES THE BAROCLINIC ZONE FURTHER
SOUTH SO ANYTHING DEVELOPING TUESDAY NIGHT LIKELY TO BE FURTHER
SOUTH AS WELL. MUCH LIKE THE NAM SUGGESTS. WENT WITH HIGHEST POPS
IN THE SOUTHERN CWA TUESDAY NIGHT/EARLY WED.

DAYS 3-7...

OVERALL...LITTLE TO CHANGE OR MODIFY IN THE EXISTING GRIDS FOR
DAYS 3-7. DID LOWER POPS ON WEDNESDAY NIGHT TO SLIGHT CHANCE...AS
BOTH THE NAM80 AND THE ECMWF SUGGEST THE SURFACE BOUNDARY WILL GET
PUSHED SOUTH OF DDCS CWA IF ANY CONVECTION FIRES WEDNESDAY
AFTERNOON. THE UPPER RIDGE BEGINS TO RE-ESTABLISH ITSELF OVER THE
ROCKIES LATE THURSDAY. THIS SHOULD SEND US BACK INTO A WARM UP
WITH HIGHS IN THE MID TO UPPER 90S. THE MEX GUIDANCE HAS 100F FOR
DDC ON NEXT MONDAY...WHICH MAY NOT BE OUT OF LINE. THE PERSISTENT
UPPER RIDGE TO OUR WEST HAS LARGELY BEEN RESPONSIBLE FOR THE ABOVE
NORMAL TEMPERATURE PATTERN SINCE JANUARY. ANOTHER STRONG UPPER
TROUGH WILL HAVE TO COME ALONG TO KNOCK THIS HIGH PRESSURE RIDGE
OUT OF THE BLOCKING PATTERN IT ESTABLISHES...BEFORE SOUTHWEST
KANSAS WILL GET ANY MEASURABLE PRECIPITATION. THIS COULD HAPPEN IN
THE 8-10 DAY TIME FRAME BASED ON THE ECMWF AND HINTED BY THE GFS
MODEL. THUS...TWEAKED THE 8-10 DAY OUTLOOK TO NEAR NORMAL PRECIP.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  73  59  82 /  30  60  40  30
GCK  60  70  58  82 /  30  60  50  30
EHA  58  75  57  80 /  20  50  50  30
LBL  60  80  58  81 /  20  50  60  30
HYS  60  72  59  84 /  30  40  30  20
P28  66  82  62  82 /  30  50  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/12
Hazardous weather outlook, May 29, 4:38 AM CDT, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
438 AM CDT MON MAY 29 2006

KSZ030-031-043>046-061>064-074>078-084>088-300945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
STANTON-GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK-
438 AM CDT MON MAY 29 2006 /338 AM MDT MON MAY 29 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS TONIGHT ACROSS
SOUTHWEST KANSAS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT
THE STRONGEST STORMS MAY BE ABLE TO PRODUCE SOME DIME SIZE HAIL
AND WIND GUSTS TO 50 MPH ALONG WITH DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS SOUTHWEST
KANSAS ON TUESDAY AS A STATIONARY FRONT SETS UP ALONG THE
KANSAS-OKLAHOMA BORDER. THERE MAY BE SOME LINGERING STORMS AROUND
TUESDAY MORNING...BUT THE STRONGEST STORMS ARE EXPECTED LATE IN
THE AFTERNOON BEGINNING IN THE FAR SOUTHWEST AND SPREADING NORTH
AND EAST THROUGH THE OVERNIGHT HOURS. LARGE HAIL AND WIND GUSTS
OVER 60 MPH ARE POSSIBLE WITH THESE STORMS. THUNDERSTORMS ARE
ALSO EXPECTED TO DEVELOP AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KSZ065-066-079>081-089-090-300945-
PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER-
438 AM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND INTO THE OVERNIGHT HOURS ACROSS THE AREA. STORMS ARE
EXPECTED TO DEVELOP AFTER 3 PM NEAR A STALLED OUT FRONTAL
BOUNDARY. THESE STORMS ONCE THEY DEVELOP ARE EXPECTED TO RAPIDLY
BECOME SEVERE WITH THE CHANCE FOR VERY LARGE HAIL AND WIND GUSTS
OVER 60 MPH. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE AS STORMS ARE
EXPECTED TO CONTINUE TO REDEVELOP NEAR THE FRONTAL BOUNDARY FOR
SEVERAL HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS SOUTHWEST
KANSAS ON TUESDAY AS A STATIONARY FRONT SETS UP ALONG THE
KANSAS-OKLAHOMA BORDER. THERE MAY BE SOME LINGERING STORMS AROUND
TUESDAY MORNING...BUT THE STRONGEST STORMS ARE EXPECTED LATE IN
THE AFTERNOON BEGINNING IN THE FAR SOUTHWEST AND SPREADING NORTH
AND EAST THROUGH THE OVERNIGHT HOURS. LARGE HAIL AND WIND GUSTS
OVER 60 MPH ARE POSSIBLE WITH THESE STORMS. THUNDERSTORMS ARE
ALSO EXPECTED TO DEVELOP AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY AFTER 3 PM.

28

In the hours before

Special weather statement, May 29, 6:28 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
628 PM CDT MON MAY 29 2006

KSZ081-300015-
PRATT-
628 PM CDT MON MAY 29 2006

...SIGNIFICANT WEATHER ADVISORY FOR PRATT COUNTY...

AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PRATT...MOVING NORTHEAST AT 15 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

RESIDENTS IN NORTHEASTERN PRATT COUNTY...INCLUDING THE CITY OF
PRESTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 3780 9874 3761 9873 3769 9847 3781 9849

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 6:28 PM CDTSpecial Weather StatementDDCPratt47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.